|IMAGES IN VASCULAR SURGERY
|Year : 2015 | Volume
| Issue : 2 | Page : 84-85
Warfarin - induced Tracheobronchial Calcification
Krishnarpan Chatterjee1, Chetana Sen2
1 Department of Medicine, Dr. R. M. L. Hospital, New Delhi, India
2 Department of Medicine, Medical College, Kolkata, India
|Date of Web Publication||31-Jul-2015|
Dr. Krishnarpan Chatterjee
Department of Medicine, Dr. R. M. L. Hospital, New Delhi
Source of Support: None, Conflict of Interest: None
Tracheobronchial calcification can be seen normally in the elderly. Warfarin therapy leads to calcification at an early age. We present a 35-year-old man whose chest X-ray showed prominent calcification.
Keywords: Tracheobronchial calcification, warfarin, oral anticoagulants
|How to cite this article:|
Chatterjee K, Sen C. Warfarin - induced Tracheobronchial Calcification. Indian J Vasc Endovasc Surg 2015;2:84-5
A 35-year-old man presented to us with a history of sudden onset weakness of left side of body and deviation of mouth to right side for 1-day. He was a known case of rheumatic heart disease with mitral regurgitation, pulmonary hypertension, and atrial fibrillation. He had been on oral warfarin 5 mg once daily for the past 5 years for stroke prophylaxis. On examination, he had an irregularly irregular pulse. He had a dense left hemiplegia with upper motor neuron type of left facial palsy. At the apex, he had a grade 4 pansystolic murmur with grade 2 left parasternal heave and loud P 2 . His international normalized ratio was 1.6 which was below the therapeutic range. Plain computed tomography head showed infarct in the right middle cerebral artery territory. Chest X-ray showed cardiomegaly, prominent descending pulmonary artery, and extensive calcification of the tracheobronchial tree [Figure 1] and [Figure 2]. Echocardiography showed enlarged left atrium with thrombus in left atrial appendage.
Calcification of the tracheobronchial tree is normally seen in the elderly, especially women. It has also been reported in young patients on long-term warfarin therapy. The association was first proposed by Taybi and Capitanio by reporting three children who were on warfarin after mitral valve replacement.  This association was later confirmed by Moncada et al.  The putative mechanism may be due to the inhibition of normal production of a Vitamin K dependent protein that inhibits calcification. This finding does not necessitate stopping warfarin therapy.
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest.
| References|| |
Taybi H, Capitanio MA. Tracheobronchial calcification: An observation in three children after mitral valve replacement and warfarin sodium therapy. Radiology 1990;176:728-30.
Moncada RM, Venta LA, Venta ER, Fareed J, Walenga JM, Messmore HL. Tracheal and bronchial cartilaginous rings: Warfarin sodium-induced calcification. Radiology 1992;184:437-9.
[Figure 1], [Figure 2]